×

zbMATH — the first resource for mathematics

Improving the Jacobian free Newton-Krylov method for the viscous-plastic sea ice momentum equation. (English) Zbl 1398.65218
Summary: Sea ice plays a central role in regulating Earth’s radiative budget because of its high albedo effect, and its melting level during the summer season is considered to be an important index of global warming. Contemporary earth system models (ESM) utilize complex dynamical models for the pack ice to account for the variations of sea ice cover and its feedback on the earth system. There is a wide consensus in the climate modeling community that the ice pack is most accurately modeled as a viscous-plastic flow with a highly nonlinear rheology consisting of an elliptic-yield-curve constitutive law. However, sea ice dynamics remains one of the most uncertain factors in the ESM’s ability to address the climate change problem. The difficulty in accurately and efficiently solving numerically the associated highly nonlinear partial differential equations is believed to be a big contributor to this uncertainty. This work builds on recent efforts to construct fast and accurate numerical schemes for the viscous-plastic sea ice equations, based on a Jacobian free Newton-Krylov (JFNK) algorithm. Here, we propose to improve on the JFNK approach by using a fully second order Crank-Nicolson-type method to discretize the sea ice momentum equations (SIME) instead of the previously used first order backward Euler. More importantly, we improve on the Jacobian free approximation by expressing the derivatives of the least cumbersome and linear terms in the discretized SIME functional in closed form and use a second order Gateaux-derivative approximation for the remaining terms, instead of using a first order approximation of the Gateaux derivative for the whole Jacobian matrix. Numerical tests performed on a synthetic exact solution for an augmented set of equations demonstrate that the new scheme is indeed second order accurate, and the second order approximation of the Jacobian matrix was revealed to be crucial for the convergence of the nonlinear solver. One of the main difficulties in the JFNK approach resides in deciding on a stopping criterion for the Newton iterations. Our tests show that iterating beyond a certain level can in fact deteriorate the solution and prevent convergence. To overcome this issue, we suggest to use a conditional termination strategy by stopping the iterations as soon as the residual starts to increase. The resulting gain in efficiency overshadows any gains in accuracy when requiring formal convergence.

MSC:
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
65H10 Numerical computation of solutions to systems of equations
65Z05 Applications to the sciences
35Q86 PDEs in connection with geophysics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Scott, F.; Feltham, D., A model of the three-dimensional evolution of arctic melt ponds on first-year and multiyear sea ice, J. Geophys. Res., 115, (2010)
[2] Perovich, D. K.; Richter-Menge, J. A, Regional variability in sea ice melt in a changing arctic, Philos. Trans. Math. Phys. Eng. Sci., 373, 2045, 20140165, (2014)
[3] Juricke, S.; Jung, T., Influence of stochastic sea ice parametrization on climate and the role of the atmosphere-sea ice-Ocean interaction, Phil. Trans. R. Soc. A, 372, (2014) · Zbl 1353.86020
[4] Gray, J. M.N. T.; Morland, L. W., A two-dimensional model for the dynamics of sea ice, Phyl. Trans. R. Soc. Lond. A, 347, 219-290, (1994) · Zbl 0813.73049
[5] Feltham, D. L., Sea ice rheology, Annu. Rev. Fluid Mech., 40, 90-112, (2008) · Zbl 1136.76007
[6] Hibler, W., A dynamic thermodynamic sea ice model, J. Phys. Oceanogr., 9, 815-846, (1979)
[7] Häkkinen, S., A constitutive law for sea ice and some applications, Math. Model., 9, 81-90, (1987)
[8] Coon, M.; Maykut, G.; Pritchard, R.; Rothrock, D.; Thorndlike, A., Modeling the pack ice as an elastic-plastic material, AIDJEX Bull., 24, (1974)
[9] Hibler, W., A viscous sea ice law as a stochastic average of plasticity, J. Geophys. Res., 82, 3832-3938, (1977)
[10] Campbell, W. J., The wind-driven circulation of ice and water in a polar Ocean, J. Geophys. Res., 70, 14, 3279-3301, (1965)
[11] Campbell, W. J.; Rasmussen, A., Latest experiments with ice rheology, J. Geophys. Res., 70, 14, 3279-3301, (1965)
[12] Glen, J. W., Thoughts on a viscous model for sea-ice, AIDJEX Bull., 2, 18-27, (1970)
[13] Pritchard, R. S.; Coon, M. D.; McPhee, M. G., Simulation of sea ice dynamics during AIDJEX, AIDJEX Bull., 34, 73-93, (1970)
[14] Gray, J. M.N. T.; Killworth, P. D., Stability of the viscous-plastic sea ice rheology, J. Phys. Oceanogr., 25, 971-978, (1995)
[15] Zhang, J.; Hibler, W., On an efficient numerical method for modeling sea ice dynamics, J. Geophys. Res., 102, (1997)
[16] Lemieux, J.-F.; Tremblay, B., Numerical convergence of viscous-plastic sea ice models, J. Geophys. Res., 114, (2009)
[17] Hunke, E.; Dukowicz, J., An elastic-viscous-plastic model for sea ice dynamics, J. Phys. Oceanogr., 27, (1997)
[18] Girard, L.; Bouillon, S. B.; Weiss, J.; Amitrano, D.; Fichefet, T.; Legat, V., A new modelling framework for sea-ice mechanics based on elasto-brittle rheology, Ann. Glaciol., 52, 123-132, (2011)
[19] Lemieux, J.-F.; Knoll, D.; Tremblay, B.; Holland, D.; Losch, M., A comparison of the Jacobian-free Newton-Krylov method and the EVP model for solving the sea ice momentum equation with a viscous-plastic formulation: A serial algorithm study, J. Comput. Phys., 231, 5926-5944, (2012)
[20] Hunke, E.; Zhang, Y., A comparison of sea ice dynamics models at high resolutions, Mon. Weather Rev., 127, (1998)
[21] Hunke, E. C., Viscous-plastic sea ice dynamics with the EVP model: linearization issues, J. Comput. Phys., 170, (2001) · Zbl 1030.74032
[22] Lemieux, J.-F.; Tremblay, B.; Sedlacek, J.; Tupper, P.; Thomas, S.; Huard, D.; Auclair, J.-P., Improving the numerical convergence of viscous-plastic sea ice models with the Jacobian-free Newton-Krylov method, J. Comput. Phys., 229, 2840-2852, (2010) · Zbl 1184.86004
[23] Tremblay, L.-B.; Mysak, L., Modeling sea ice as a granular material, including the dilatancy effect, J. Phys. Oceanogr., 27, (1997)
[24] Seinen, C., A fast and efficient solver for viscous-plastic sea ice dynamics, (2017), The University of Victoria, (master’s thesis)
[25] Losch, M.; Danilov, S., On solving the momentum equations of dynamic sea ice models with implicit solvers and the elastic-viscous-plastic technique, Ocean Modell., 41, (2012)
[26] Bourlioux, A.; Khouider, B., A rigourous asymptotic perspective on the large scale simulations of turbulent premixed flames multiscale modeling and simulation, Multiscale Model. Simul., 6, 287-307, (2007) · Zbl 1136.76054
[27] Knoll, D.; Keyes, D., Jacobian-free Newton-Krylov methods: A survey of approaches and applications, J. Comput. Phys., 193, (2004) · Zbl 1036.65045
[28] Saad, Y., Iterative Methods for Sparse Linear Systems, (2003), SIAM · Zbl 1002.65042
[29] Chevrotiere, M. D.L., Stochastic and Numerical Models for Tropical Convection and Hadley-Monsoon Dynamics, (2015), The University of Victoria, (Ph.D. thesis)
[30] Roache, P., Quantification of uncertainty in computational fluid dynamics, Annu. Rev. Fluid Mech., 29, (1997)
[31] Saumier, L. P.; Agueh, M.; Khouider, B., An efficient numerical algorithm for the \(L^2\) optimal transport problem with periodic densities, IMA J. Appl. Math., 80, 135-157, (2015) · Zbl 1408.49022
[32] Lemieux, J.-F.; Knoll, D.; Losch, M.; Girard, C., A second-order accurate in time implicit-explicit (imex) integration scheme for sea ice dynamics, J. Comput. Phys., (2014) · Zbl 1349.86006
[33] Losch, M.; Fuchs, A.; Lemieux, J.; Vanselow, A., A parallel jacobian-free Newton-Krylov solver for a coupled sea ice-Ocean model, J. Comput. Phys., 257, (2014) · Zbl 1349.86008
[34] Dukowicz, J. K., Comments on “stability of the viscous-plastic sea ice rheology”, J. Phys. Oceanogr., 27, 480-481, (1997)
[35] Guba, O.; Lorenz, J.; Sulsky, D., On well-posedness of the viscous-plastic sea ice model, J. Phys. Oceanogr., 43, 2185-2199, (2013)
[36] LeVeque, R., Finite Difference Methods for Ordinary and Partial Differential Equations: Steady-State and Dime-Dependent Problems, (2007), SIAM
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.